Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 44, NWS Newport/Morehead City, NC

September 12, 20204 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 12, 2020, 8:09 PM EDT for 4 counties in North Carolina. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2020, 8:09 PM EDT (00:09 UTC)
Expired
Sep 13, 2020, 4:16 AM EDT
In force
8 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WHUS42 KMHX 130009
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
809 PM EDT Sat Sep 12 2020

NCZ196-203>205-131215-
/O.EXP.KMHX.BH.S.0043.000000T0000Z-200913T0000Z/
/O.NEW.KMHX.BH.S.0044.200913T0009Z-200914T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
809 PM EDT Sat Sep 12 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in
  the surf zone.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water. Strong longshore currents can 
  create dangerous swimming conditions..

* ADDITIONAL DETAILS...he most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around between 4 and 6 AM and PM on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

NCZ195-199-131215-
/O.NEW.KMHX.BH.S.0044.200913T0009Z-200914T0000Z/
West Carteret-Coastal Onslow-
809 PM EDT Sat Sep 12 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in
  the surf zone.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water. Strong longshore currents can 
  create dangerous swimming conditions..

* ADDITIONAL DETAILS...he most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around between 4 and 6 AM and PM on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
1 follow-up statement
545 
WHUS42 KMHX 130816
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
416 AM EDT Sun Sep 13 2020

NCZ195-199-132030-
/O.CAN.KMHX.BH.S.0044.000000T0000Z-200914T0000Z/
/O.NEW.KMHX.BH.S.0045.200913T1200Z-200914T0000Z/
West Carteret-Coastal Onslow-
416 AM EDT Sun Sep 13 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Crystal Coast beaches.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-203>205-132030-
/O.CAN.KMHX.BH.S.0044.000000T0000Z-200914T0000Z/
/O.NEW.KMHX.BH.S.0045.200913T1200Z-200914T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
416 AM EDT Sun Sep 13 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 12, 7:38 PM EDT, 31 minutes earlier.

Area forecast discussion, Sep 12, 7:38 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
738 PM EDT Sat Sep 12 2020

.SYNOPSIS...
High pressure will ridge into the area from the northeast
through Sunday while a trough of low pressure remains off the
coast. A cold front will cross the area Monday followed by high
pressure building in from the northwest through Thursday.
Another cold front could approach the area late in the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 730 PM Sat...No major changes to the forecast, with a weak
stationary front stalled offshore acting as a focal point for
periodic shower and thunderstorm development, and high pressure
ridging in behind this feature. Expect majority of precipitation
to remain offshore tonight, although a stray shower scraping OBX
remains possible.

Prev disc...High pressure centered over New England will
continue to ridge SW into the Southeast tonight while a coastal
trough remains offshore near the Gulf Stream. KMHX radar showing
just few spotty light showers across southern section early
this afternoon while convection offshore has weakened.
Meanwhile, 18Z KMHX sounding shows the subsidence inversion
around 850 mb has strengthened and the airmass has become more
stable since 12z, MLCAPE down from 750 J/kg to less than 50
J/kg, and doubt any convection will develop across the region
this afternoon. Therefore, have lowered PoPs to 20 percent or
less, highest southern sections.

Continued mostly cloudy and stable tonight with descent moisture
remaining below the subsidence inversion. A weak area of low
pressure may develop along the coastal trough offshore overnight
which could advect a few showers westward toward the coast. The
high across inland areas remains strong and the showers should
dissipate before penetrating too far inland and will limit
mentionable PoPs to the immediate coastal sections. Lows will
range from the mid to upper 60s inland to low to mid 70s along
the coast.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 3 PM Saturday...High pressure across the area weakens
Sunday but upper ridging will continue to bring subsidence aloft
serving to limit convection. Still, we could see isolated
showers or storms in the afternoon with more sunshine expected
allowing for greater instability in the afternoon...MLCAPE
peaking around 1000-1500 J/kg. Best chances will be across
southern coastal sections where the sea breeze may develop and
push inland allowing for best convergence with background
northerly flow. High expected in the mid 80s most areas.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 330 AM Sat...A cold front will cross the area Monday,
with high pressure building in from the north behind it keeping
settled and cooler weather through mid-week as Tropical Cyclone
Paulette passes well offshore. The next cold front will bring
rain chances back to the forecast late in the week into next
weekend.

Sunday Night...Mainly dry as isolated shower activity will be
confined to the proximity of the coastal trough offshore, with
only slight chance showers in the forecast near the beaches.
Lows will be near 70 away from the beaches, several degrees
above normal.

Monday and Monday night...Modest height falls aloft occur in
response to troughing developing across the Northeast. At the
surface, a cold front force primarily by strong high pressure
behind it will push through the Mid-Atlantic and toward eastern
NC during the day. Despite the lack of any significant pre-
frontal WAA, lingering low level moisture should be sufficient
to allow for scattered showers and possibly a few storms to
develop Monday afternoon. Most likely frontal timing looks to be
later Monday afternoon through Monday evening, with precip
chances ending with the passage of the front. Temps continue to
be several degrees above normal ahead of the front, with
CAA developing quickly behind the front Monday night.

Tuesday through Thursday...High pres building in from the NW
will lead to dry weather with cooler and noticeably less humid
air spreading in. Highs Tue and Wed will be in the upr 70s to
lower 80s, with low to mid 80s expected Thu. Will see lows drop
to around 60 inland Tue night, than a few degrees warmer Wed
night.

Friday into the weekend...High pressure slides off the Northeast
coast as the next cold front approaches Friday, with deeper
moisture returning. Look for unsettled weather Friday into the
weekend with increasingly warm and humid conditions.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term /through 00Z Mon/...
As of 730 PM Sat...VFR conditions prevail across the terminals
this evening with a scattered deck of 2-3 kft. Healthy amount of
moisture trapped below a strong frontal inversion will result in
lowering and thickening ceilings overnight. Hi-res guidance in
good agreement over MVFR conditions developing around 06z for
all sites with a corridor of IFR developing around 08-09z,
highest probability closer to the tidewater. Inversion keeps
hold Sunday morning before beginning to slowly break down mid
afternoon as front approaches from the west, and could see some
VFR conditions return by mid to late afternoon. Isolated shower
or storm is possible in areas that can clear out.

Long Term /Sunday night through Wednesday/...
As of 330 AM Sat...Ample low level moisture keep the threat for
nighttime/early morning stratus and patchy fog Monday. Drier
air works in behind front Tue with VFR expected to prevail.

&&

.MARINE...
Short Term /through Sunday/...
As of 330 PM Saturday...The front has pushed south of the
waters with strong CAA bringing NE flow around 15-25 kt with
gusts up to 30 kt across the waters and seas around 6-9 ft.
The winds will gradually diminish tonight as the high to the
north weakens and the trough offshore pushes toward the coast
with seas subsiding slightly...to around 4-7 ft. N to NE flow
around 10-15 kt expected Sunday with seas only gradually
subsiding to 3-6 ft by late afternoon.

Long Term /Sunday through Wednesday/...
As of 330 AM Sat...Northeast winds remain mainly light and at
times become variable as a coastal trough lingers just offshore
into Monday. Then, a cold front will cross later Monday, with
moderate to breezy northerly flow developing quickly behind it
Monday night. Expect winds to only gradually wane through
midweek, remaining N/NE as what is expected to become Hurricane
Paulette passes well offshore and high pressure ridges inland.

Swell from Paulette begins to arrive Monday, with seas building
in mainly long period swell through Tuesday, when they will
peak around 8-11 ft. The swell will only gradually subside
thorough the rest of the week as Paulette turns north the
northeastward. SCAs will remain in effect for the coastal waters
through duration of the hazardous seas caused by Paulette,
which is currently expected to be through at least Wednesday or
Thursday.

&&

.TIDES/COASTAL FLOODING...
As of 330 AM Sat...Gusty NE winds will develop along the coast
Tuesday as strong high pressure builds in from the north. That,
combined with increasing long period swell from distant
Hurricane Paulette, could result in several threats along the
coast. Some wave guidance indicates 8-10 ft seas every 13-15
seconds. Though still several days out, there is potential for
coastal flooding, ocean overwash, and rough surf along the coast
early to mid next week (especially north of Cape Lookout).
Dangerous rip currents will be likely all of next week. Please
continue to monitor the threat closely over the next several
days.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through Sunday evening for NCZ195-199.
     Beach Hazards Statement through Sunday evening for NCZ196-
     203>205.
MARINE...Small Craft Advisory until 11 PM EDT this evening for AMZ135-
     137.
     Small Craft Advisory until 8 PM EDT this evening for AMZ131-
     230-231.
     Small Craft Advisory until midnight EDT Thursday night for
     AMZ152-154.
     Small Craft Advisory until midnight EDT Wednesday night for
     AMZ150-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...SK/MS
SHORT TERM...SK
LONG TERM...CB
AVIATION...CB/MS
MARINE...SK/CB
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Sep 12, 4:29 AM EDT, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
429 AM EDT Sat Sep 12 2020

NCZ203-205-130830-
Northern Outer Banks-Hatteras Island-
429 AM EDT Sat Sep 12 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty NE winds along the coast in conjunction with a long period
swell from distant Hurricane Paulette may lead to coastal flooding,
ocean overwash, life threatening rip currents, and rough surf early
to mid next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-130830-
East Carteret-Ocracoke Island-
429 AM EDT Sat Sep 12 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING FOR
SHACKLEFORD BANKS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement north of Cape Lookout.
   Moderate Rip Current Risk for Shackleford Banks.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty NE winds along the coast in conjunction with a long period
swell from distant Hurricane Paulette may lead to coastal flooding,
ocean overwash, life threatening rip currents, and rough surf early
to mid next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-130830-
West Carteret-Coastal Onslow-
429 AM EDT Sat Sep 12 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty NE winds along the coast in conjunction with a long period
swell from distant Hurricane Paulette may lead to coastal flooding,
ocean overwash, life threatening rip currents, and rough surf early
to mid next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-130830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
429 AM EDT Sat Sep 12 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 4:16 AM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow64 hr
Sep 13, 3:10 PM EDTAreal Flood AdvisoryMHXCarteret2 hr
Sep 13, 7:05 PM EDTSmall Craft AdvisoryMHX58 hr

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.